Alert archive / Iowa / Freeze Warnings in 2011
Freeze Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this freeze warning at Oct 20, 2011, 3:42 AM CDT for 25 counties in Iowa. It took effect at Oct 21, 2011, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2011, 3:42 AM CDT (08:42 UTC)
- In effect from
- Oct 21, 2011, 1:00 AM CDT
- Expired
- Oct 21, 2011, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
All 25 counties
Appanoose County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Grundy County, IA, Hardin County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
398 WWUS73 KDMX 200842 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 342 AM CDT THU OCT 20 2011 .HIGH PRESSURE WILL BUILD INTO IOWA TODAY AND TONIGHT...WITH THE CENTER LOCATED OVER THE STATE TONIGHT. SKIES WILL CLEAR WITH WINDS BECOMING LIGHT AND VARIABLE AFTER SUNSET. IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-201645- /O.NEW.KDMX.FZ.W.0004.111021T0600Z-111021T1400Z/ BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO... ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 342 AM CDT THU OCT 20 2011 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. * TIMING...FROM SHORTLY AFTER MIDNIGHT UNTIL AFTER SUNRISE FRIDAY. * TEMPERATURE...TEMPERATURES WILL FALL TO THE MID 20S TO AROUND 30 ACROSS THE AREA. * IMPACTS...SUB-FREEZING TEMPERATURES WILL DAMAGE OR KILL OUTDOOR PLANTS. THESE READINGS ARE EXPECTED TO END THE GROWING SEASON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
5 follow-up statements
646 WWUS73 KDMX 201453 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 953 AM CDT THU OCT 20 2011 .HIGH PRESSURE WILL BUILD INTO IOWA AND BRING CLEAR SKIES AND LIGHT WINDS TO THE REGION TONIGHT. THESE CONDITIONS WILL LEAD TO A HARD FREEZE OVER CENTRAL AND EASTERN IOWA TONIGHT. IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-202300- /O.CON.KDMX.FZ.W.0004.111021T0600Z-111021T1400Z/ BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO... ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 953 AM CDT THU OCT 20 2011 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * TIMING...FROM SHORTLY AFTER MIDNIGHT UNTIL AFTER SUNRISE FRIDAY. * TEMPERATURE...TEMPERATURES WILL FALL TO THE MID 20S TO AROUND 30 ACROSS THE AREA. * IMPACTS...SUB-FREEZING TEMPERATURES WILL DAMAGE OR KILL OUTDOOR PLANTS. THIS IS EXPECTED TO END THE GROWING SEASON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KS
132 WWUS73 KDMX 202039 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 339 PM CDT THU OCT 20 2011 .HIGH PRESSURE OVER CENTRAL IOWA WILL BRING CLEAR SKIES AND LIGHT WINDS TO THE REGION. THESE CONDITIONS WILL LEAD TO A HARD FREEZE OVER CENTRAL AND EASTERN IOWA TONIGHT. IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-210445- /O.CON.KDMX.FZ.W.0004.111021T0600Z-111021T1400Z/ BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO... ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 339 PM CDT THU OCT 20 2011 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * TIMING...FROM SHORTLY AFTER MIDNIGHT UNTIL AFTER SUNRISE FRIDAY. * TEMPERATURE...TEMPERATURES WILL FALL TO THE MID TO UPPER 20S ACROSS THE AREA. * IMPACTS...SUB-FREEZING TEMPERATURES WILL DAMAGE OR KILL OUTDOOR PLANTS. THIS IS EXPECTED TO END THE GROWING SEASON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KS
919 WWUS73 KDMX 210202 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 902 PM CDT THU OCT 20 2011 .HIGH PRESSURE WILL MOVE INTO IOWA OVERNIGHT BRINGING CLEAR SKIES AND LIGHT WINDS TO THE REGION. THESE CONDITIONS WILL LEAD TO A HARD FREEZE OVER CENTRAL AND EASTERN IOWA TONIGHT. IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-211000- /O.CON.KDMX.FZ.W.0004.111021T0600Z-111021T1400Z/ BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO... ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 902 PM CDT THU OCT 20 2011 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY... * TIMING...FROM SHORTLY AFTER MIDNIGHT UNTIL AFTER SUNRISE FRIDAY. * TEMPERATURE...TEMPERATURES WILL FALL TO READINGS FROM THE MIDDLE 20S TO NEAR 30 DEGREES. * IMPACTS...SUB-FREEZING TEMPERATURES WILL DAMAGE OR KILL OUTDOOR PLANTS. THIS IS EXPECTED TO END THE GROWING SEASON IN MOST AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ SMALL
996 WWUS73 KDMX 210811 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 311 AM CDT FRI OCT 21 2011 .HIGH PRESSURE PUSHING INTO IOWA WILL ALLOW OVERNIGHT TEMPERATURES TO CONTINUE TO DROP...WITH BELOW FREEZING TEMPERATURES OCCURRING ACROSS MUCH OF NORTHERN AND CENTRAL IOWA. TEMPERATURES ACROSS THE SOUTH WILL CONTINUE TO FALL INTO THE MORNING HOURS. IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-211400- /O.CON.KDMX.FZ.W.0004.000000T0000Z-111021T1400Z/ BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO... ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 311 AM CDT FRI OCT 21 2011 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...TEMPERATURES WILL FALL TO READINGS FROM THE MIDDLE 20S TO NEAR 30 DEGREES. * IMPACTS...SUB-FREEZING TEMPERATURES WILL DAMAGE OR KILL OUTDOOR PLANTS. THIS IS EXPECTED TO END THE GROWING SEASON IN MOST AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ AWB
646 WWUS73 KDMX 211356 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 856 AM CDT FRI OCT 21 2011 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... .TEMPERATURES HAVE RISEN ABOVE FREEZING IN MANY LOCATIONS ACROSS CENTRAL AND EASTERN IOWA. IAZ027-028-037>039-047>050-059>062-072>075-083>086-094>097-211500- /O.EXP.KDMX.FZ.W.0004.000000T0000Z-111021T1400Z/ BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...BOONE...AMES...MARSHALLTOWN...TOLEDO... ADEL...DES MOINES...NEWTON...GRINNELL...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA...OTTUMWA... LEON...CORYDON...CENTERVILLE...BLOOMFIELD 856 AM CDT FRI OCT 21 2011 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... TEMPERATURES HAVE RISEN ABOVE FREEZING IN MANY LOCATIONS ACROSS CENTRAL AND EASTERN IOWA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. $$ KS
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Oct 20, 3:32 AM CDT, 10 minutes earlier.
Area forecast discussion, Oct 20, 3:32 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 332 AM CDT THU OCT 20 2011 .SHORT TERM /TODAY/... LARGE UPPER LEVEL LOW OVER OHIO RIVER VALLEY WILL CONTINUE TO PULL EASTWARD THROUGHOUT THE DAY. THIS WILL ALLOW FOR STRATUS ACROSS THE EAST TO CONTINUE PUSHING EASTWARD. ADDITIONALLY...WINDS WILL REMAIN BREEZY...THOUGH NOT AS STRONG AS WEDNESDAY. COULD SEE GUSTS UP TO 30 MPH ESPECIALLY IN THE EAST WITH AFTERNOON MIXING. HAVE NUDGED TEMPERATURES UP A FEW DEGREES TODAY WITH DECENT MIXING AND SKIES CLEARING...AND RIDGE PUSHING INTO THE WEST. .LONG TERM /TONIGHT THROUGH WEDNESDAY... INTENSE LOW BETWEEN KTOL AND KDTW WILL BEGIN TO FILL TODAY AS IT PUSHES EWD. HI PRES RDG WILL BUILD IN TO IA TNGT WITH CLEAR SKIES AND LGT WINDS. ISSUED A FREEZE WARNING AREAS THAT HAVE NOT BEEN BLO FREEZING IN RECENT DAYS. WENT CLOSE TO SREF FOR MIN TEMPS. WARMUP WILL BEGIN FRI IN THE WAKE OF THE RDG WITH ABV NORMAL TEMPS BY SAT INTO NEXT WEEK. ATTM FEEL BOTH WEAK BNDRYS PASSING THROUGH...FRI NGT AND SUN...WILL HAVE VERY LIMITED MOISTURE AND NOT PRODUCE MORE THAN A FEW CLOUDS OR ISOLD -SHRA AT BEST. STRONGER WEATHER SYSTEM EARLY NEXT WEEK WILL DRAW IN SOME VERY WARM AIR INTO THE STATE. DEPENDING ON CLOUD COVER AND TIMING...WOULD NOT BE OUT OF THE QUESTION TO SEE A FEW AREAS TOUCH 80 OVER THE SOUTH ON TUE. MUCH COOLER AIR WILL SETTLE IN FOR MID TO LATE WEEK AS HASA BEEN ADVTZD FOR THE PAST FEW DAYS IN MODEL RUNS. && AVIATION...20/06Z POCKETS OF VRF STRATUS REMAIN ACROSS THE STATE THIS EVENING...AND SHOULD LINGER THROUGH THE OVERNIGHT HOURS. THE LOWEST CEILINGS WILL BE ACROSS NORTHEAST IOWA AS INDICATED BY THE HRRR MODEL AND SUPPORTED BY CURRENT OBS. CLOUDS WILL THIN BY THURSDAY MORNING...AND SHOULD SEE ONLY SCATTERED DECK THROUGHOUT THE DAY. AFTERNOON MIXING WILL CAUSE THE WINDS TO VEER SLIGHTLY TO THE NORTH...WITH GUSTS 20 TO 30 MPH. GUSTS WILL SUBSIDE AFTER SUNSET...AND DIMINISH TO NEAR 5 MPH AS HIGH PRESSURE BUILDS IN TOMORROW NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM 1 AM TO 9 AM CDT FRIDAY FOR APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY- HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK- POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE. && SHORT TERM...AWB AVIATION...BEITLICH LONG TERM...MS OCT 11
Hazardous weather outlook, Oct 19, 3:52 PM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT WED OCT 19 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 352 PM CDT WED OCT 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOWS WILL DROP INTO THE UPPER 20S AND LOWER 30S THURSDAY NIGHT FROM THE DES MOINES METRO AREA SOUTH AND EAST WHERE TEMPERATURES HAVE YET TO DROP BELOW FREEZING. THIS WILL LIKELY PRODUCE WIDESPREAD FROST AND FREEZING TEMPERATURES IN THESE AREAS...ENDING THE GROWING SEASON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMALL
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.